Winter Storm, Steele
- When
- February 19, 6:00 PM CST to February 20, 12:00 PM CST
- Where
- Steele forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.022, -93.226 (the zone’s center; the record gives no point)
Low pressure passing from Nebraska to Illinois brought a period of moderate snowfall to east central Minnesota between the evening of the 19th and midday of the 20th. The highest snowfall amounts were found across Steele, Rice, Dakota, and Goodhue counties where between 6 and 9 inches accumulated.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Low pressure passing from Nebraska to Illinois brought a period of moderate snowfall to east central Minnesota between the evening of the 19th and midday of the 20th. The highest snowfall amounts were found across Steele, Rice, Dakota, and Goodhue counties where between 6 and 9 inches accumulated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 19, 5:15 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 PM CST SAT FEB 19 2005
.DISCUSSION...DOUBLE BARRELLED SURFACE LOW PRESSURE SYSTEM CONTINUING
TO DEEPEN ACROSS EASTERN WYOMING AND EASTERN COLORADO. FEATURE
PROGGED BY ETA TO COALESCE INTO ONE FEATURE OVER EASTERN NAB AND
WESTERN IOWA BY 12Z TIME FRAME. LIGHT SNOW ALREADY FALLING ACROSS
MUCH OF SOUTHERN HALF OF CWA AND DEPICTED WELL ON 290K ISENTROPIC
SURFACE. LIGHT TO AT TIMES MODERATE SNOW WILL CONTINUE AS LARGE
SWATH OF 2-4G/KG SPEC HUMIDITY COUPLED WITH LARGE AREA OF 10 TO 30
COND PRESSURE DEFICITS INVADES OUR REGION BETWEEN NOW AND 12Z.
MODERATE SNOW WILL DEVELOP ACROSS MUCH OF REGION AS MORE INTENSE
COUPLET OF ADIABATIC OMEGA ENVELOPS MUCH OF CWA AFTER 06Z. CROSS
SECTION OF AGEOSTROPHIC VERTICAL CIRCULATION (MESO-ETA BASED)
DEPICTS BEST LIFT SOUTHWEST OF A MVE TO MSP LINE PRIOR TO MIDNIGHT...WITH
FINEST OMEGA NORTH OF A RED WING TO ST PETER LINE THERAFTER AND PRIOR
TO SUNRISE. BJ COOKE...COBB AND GARCIA METHODS ALL CONFIRMING SNOWFALL
RATES ACROSS MUCH OF CWA...BY CLOSE OF BUSINESS EARLY SUNDAY EVENING
IN THE 4 TO 6 INCH RANGE. BEST FRONTENGETIC FORCING CLEARLY SEEN
IN A 40 MILE SWATH EITHER SIDE OF A LINE FROM LITTLE FALLS TO WINONA
BY 06Z TONIGHT...WITH SECONDARY LINE ACROSS PORTION OF SOUTH CENTRAL
MINNESOTA. WITH TOTAL QPF VALUES IN THE .30 TO .35 INCH
CATEGORY...COUPLED WITH 600 MB TEMPERATURES IN THE MAXIMUM DENDRITIC
FORMATION ZONE (-12 TO -16 DEGREES C) WOULD NOT BE SURPRISED TO SEE
A FEW LOCATIONS WITHIN THIS NARROW BAND RECEIVING UP TO 8 INCHES OF
SNOW. FAR SOUTHERN AND SOUTHWESTERN COUNTIES HOWEVER...WILL
EXPERIENCE PERIODS OF FREEZING RAIN MIXED WITH SNOW BY SHORTLY AFTER
MIDNIGHT...AS INDICATED ON BUFKIT FORECAST SOUNDINGS FROM RWF AND
FRM. TEMPERATURES CROSS THE MAGIC SURFACE FREEZING THRESHOLD BY LATE
TOMORROW MORNING MAINLY SOUTH OF COMFREY TO OWATANNA LINE...INSURING
A CHANGEOVER TO ALL RAIN THIS REGION. THUS HAVE ONLY GONE WITH SNOW
AMOUNTS IN THE 2 TO 4 INCH RANGE FOR MUCH OF SOUTH CENTRAL
MINNESOTA.
BY MON/00Z SURFACE SYSTEM WILL BE ENTERING FAR WESTERN OHIO VALLEY...WITH
INVERTED TROUGH AND RESIDUAL MOISTURE BRINGING CHANCE POPS TO MAINLY
WEST CENTRAL WI AND FAR EAST CENTRAL ZONES ENDING BY LATE SUNDAY
EVENING. AFTER THAT MARITIME POLAR FLOW WILL CONTINUE INTO LATE
MONDAY...AHEAD OF NEXT CLIPPER SYSTEM MARCHING INTO FAR NORTHEASTERN
MN BY EARLY TUESDAY MORNING. CLIPPER OF COURSE WILL DRAG DOWN
ANOTHER SHOT OF POLAR AIR INSURING A CONTINUATION OF SLIGHTLY BELOW
SEASONAL NORMAL TEMPERATURES FROM PRESIDENTS DAY RIGHT INTO MID
WEEK.
LONGER TERM...TUESDAY NIGHT THROUGH SATURDAY
A SPELL OF QUIET WEATHER ANTICIPATED FOR MUCH OF THIS PERIOD AS A
REX BLOCK DEVELOPS OVER THE WESTERN UNITED STATES. A SMALL THREAT
FOR LIGHT SNOW FRIDAY NIGHT AND SATURDAY AS A STRONGER SHORT WAVE
DROPS SE FROM CENTRAL CANADA.
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY TONIGHT AND SUNDAY MORNING
MNZ041-042-047>049-054>058-064-065-073>075-082>085-091>093
WINTER WEATHER ADVISORY TONIGHT AND SUNDAY
MNZ043>045-050>053-059>063-066>070-076>078
WI...WINTER WEATHER ADVISORY LATE TONIGHT THROUGH SUNDAY EVENING
WIZ014-016>023>028
&&
AZ/RHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 345 PM CST SAT FEB 19 2005 MNZ041-042-047>049-054>058-065-200400- CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MEEKER-POPE-RENVILLE- STEARNS-STEVENS-SWIFT-TODD- 345 PM CST SAT FEB 19 2005 ...WINTER WEATHER ADVISORY TONIGHT THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA. .DAY ONE...TONIGHT SNOW WILL DEVELOP THIS EVENING AND WILL CONTINUE THROUGH SUNDAY MORNING. SNOW ACCUMULATIONS OF TWO TO FOUR INCHES WILL BE COMMON OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE SNOW WILL TAPER OFF SUNDAY MORNING...WITH STORM TOTALS OF THREE TO FIVE INCHES EXPECTED. LITTLE SIGNIFICANT WEATHER IS ANTICIPATED FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SNOWFALL OBSERVERS ARE REQUESTED TO CALL THE NATIONAL WEATHER SERVICE WITH THEIR SNOW REPORTS. MNZ064-073>075-082>085-091>093-200400- BLUE EARTH-BROWN-FARIBAULT-FREEBORN-MARTIN-NICOLLET-REDWOOD-STEELE- WASECA-WATONWAN-YELLOW MEDICINE- 345 PM CST SAT FEB 19 2005 ...WINTER WEATHER ADVISORY TONIGHT THROUGH SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MINNESOTA INTO PARTS OF WEST CENTRAL MINNESOTA. .DAY ONE...TONIGHT SNOW WILL DEVELOP THIS EVENING AND CONTINUE INTO EARLY SUNDAY MORNING. BETWEEN 3 AM AND 6 AM SUNDAY MORNING THE SNOW WILL MIX WITH OR CHANGE OVER TO FREEZING RAIN OR RAIN AS WARMER AIR MOVES INTO THE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTRY MIX OF PRECIPITATION WILL TAPER OFF SUNDAY AFTERNOON... WITH A STORM TOTAL SNOWFALL OF TWO TO FOUR INCHES EXPECTED. LITTLE SIGNIFICANT WEATHER IS ANTICIPATED FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SNOWFALL OBSERVERS ARE REQUESTED TO CALL THE NATIONAL WEATHER SERVICE WITH THEIR SNOW REPORTS. MNZ043>045-050>053-059>063-066>070-076>078-200400- ANOKA-BENTON-CARVER-CHISAGO-DAKOTA-GOODHUE-HENNEPIN-ISANTI-KANABEC- LE SUEUR-MCLEOD-MILLE LACS-MORRISON-RAMSEY-RICE-SCOTT-SHERBURNE- SIBLEY-WASHINGTON-WRIGHT- 345 PM CST SAT FEB 19 2005 ...WINTER WEATHER ADVISORY TONIGHT THROUGH SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EAST CENTRAL MINNESOTA. .DAY ONE...TONIGHT SNOW WILL DEVELOP LATE THIS EVENING AND WILL CONTINUE THROUGH SUNDAY MORNING. SNOW ACCUMULATIONS OF THREE TO FIVE INCHES WILL BE COMMON OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE SNOW WILL TAPER OFF SUNDAY AFTERNOON...WITH STORM TOTALS OF FOUR TO SIX INCHES EXPECTED. LITTLE SIGNIFICANT WEATHER IS ANTICIPATED FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SNOWFALL OBSERVERS ARE REQUESTED TO CALL THE NATIONAL WEATHER SERVICE WITH THEIR SNOW REPORTS. WIZ014>016-023>028-200400- BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX- 345 PM CST SAT FEB 19 2005 ...WINTER WEATHER ADVISORY LATE TONIGHT THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SNOW WILL DEVELOP AROUND MIDNIGHT AND WILL CONTINUE THROUGH SUNDAY MORNING. SNOW ACCUMULATIONS OF TWO TO FOUR INCHES WILL BE COMMON OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE SNOW WILL TAPER OFF SUNDAY EVENING...WITH STORM TOTALS OF FOUR TO SIX INCHES EXPECTED. LITTLE SIGNIFICANT WEATHER IS ANTICIPATED FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SNOWFALL OBSERVERS ARE REQUESTED TO CALL THE NATIONAL WEATHER SERVICE WITH THEIR SNOW REPORTS. MARGRAF
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440932, 5440933, 5440934, 5440935.